Vinblastine – Vincristine – Vindesine


Plant alkaloids frequently used in current chemotherapy protocols.
 
Incidence
Exceptional for anaphylaxis.
 
More common for bronchospasm.
 
Deaths reported.
 
Risk factors
Associated treatment with mitomycin (respiratory manifestations).
 
Clinical manifestations
General: anaphylactic shock (vincristine).
 
Cutaneous: erythrodermia, localized epidermal necrolysis
 
Respiratory: acute respiratory failure (vinblastine), bronchospasm, pleural effusion.
 
Diagnostic methods
No in vivo or in vitro method is currently available for diagnosis. Pulmonary function tests show obstructive patterns.
 
Mechanisms
Undetermined.
 
Management
Avoidance.
 
Premedication with corticosteroids may be useful.

References

  1. Thomas P, Pradal M, Le Caer H, Montcharmont D, Vervloet D, Kleisbauer J.P, "Bronchospasme aigu du à l’association alcaloïde de la pervenche-mitomycine", Rev. Mal. Resp., 1993; 10: 268-71
  2. Rivera M.P, Kris M.G, Gralla R.J, White D.A, "Incidence and syndrome of acute shortness of breath following vinca alkaloids in patients receiving mitomycin", Proc. Ann. Meet Am. Soc. Clin. Oncol., 1990; 9: A1246.
  3. Ballen K.K, Weiss S.T, "Fatal acute respiratory failure following vinblastine and mitomycin administration for breast cancer", Am. J. Med. Sci.1988; 295 (6): 558-60
  4. Bhardwaj B, Kalra S.K, Gupta G, "Fatal anaphylaxis following intravenous vincristine (letter)", Indian Pediatr., 1986; 23 (11): 961
  5. Luedke D, McLaughlin T.T, Daughaday C, Luedke S, Harrison B, Reed G, Martello O, "Mitomycin C and Vindesine associated pulmonary toxicity with variable clinical expression", Cancer, 1985; 55: 542–5
  6. Dyke R.W, "Acute bronchospasm after vinca alkaloids in patients previously treated with mitomycin", New Eng. J. Med., 1984; 310 (6): 389.

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.